Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 23, NWS Blacksburg, VA

June 22, 2001Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 22, 2001, 2:38 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 2:38 PM EDT (18:38 UTC)
Expired
Jun 22, 2001, 5:40 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 221839
FFWRNK
NCC189-222140-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 540 PM EDT.

* AT 235 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN WATAUGA
  COUNTY FROM BANNER ELK TO BOONE. THUNDERSTORMS TRAINING ACROSS
  THE SAME AREA HAVE DUMPED UP TO 2 INCHES OF RAIN IN LESS THAN AN
  HOUR. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL LIKELY CAUSE
  FLASH FLOODING.

*

<< CALL TO ACTION >> DON'T DLRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END
$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:55 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 22, 1:55 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
155 PM EDT FRI JUN 22 2001

ZONES WILL BE UPDATED FOR SEVERE THUNDERSTORM WATCH 466.

06/07

s

In the hours before

Special weather statement, Jun 22, 11:25 AM EDT, 3 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221815-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT FRI JUN 22 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE
STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS
DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY
WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE
SEVERE.

PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST
UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER
TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RMG
Special weather statement, Jun 22, 1:05 PM EDT, 1 hour 33 minutes before
NCZ001-002-018-VAZ015-016-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUN 22 2001

THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST
NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE
HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR
BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN
ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR
PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY
DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE
STRONGER STORMS.

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:04 PM EDTFlash Flood WarningRNKAlleghany3 hr

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.